Wildfire, Teton
- When
- August 10, 11:00 AM MST to August 15, 9:39 PM MST
- Where
- Teton County, 3 mi S of Moose
- Reported by
- PARK/FOREST SERVICE
- Coordinates
- 43.935, -110.590 (the zone’s center; the record gives no point)
The Blacktail Wildfire was started by lightning on August 10. On August 11, Gros Ventre Campground had to be evacuated as the fire approached.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RIW wrote it up.
The Blacktail Wildfire was started by lightning on August 10. On August 11, Gros Ventre Campground had to be evacuated as the fire approached. Smoke impacted air traffic at Jackson Airport and Highway 26/89/191 was temporarily closed on August 12. The fire burned 2,650 acres.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at Aug 10, 2:17 AM MST, 8 hours 43 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RIVERTON WY 317 AM MDT SUN AUG 10 2003 .TODAY THROUGH TUESDAY NIGHT...UPPER LEVEL RIDGE WILL BEGIN TO SHIFT EAST AND AMPLIFY OVER THE NEXT COUPLE OF DAYS WITH MOISTURE CONTINUING TO WRAP AROUND HIGH CENTERED IN THE 4-CORNERS REGION. HIGH AND LOW TEMPS WILL INCREASE SLIGHTLY...ALLOWING THE BIGHORN BASIN TO SEE 100 DEGREE READINGS AGAIN. ISOLATED AFTERNOON/EVENING THUNDERSTORMS WILL BE LIKELY ACROSS THE FORECAST AREA TOMORROW AS CAPES WILL BE AROUND 500-600 J/KG IN THE WEST. STORMS WILL THEN DRIFT EAST WITH BEST UPPER LEVEL SUPPORT IN THE NORTH. ON MONDAY AND TUESDAY...THE RIDGE AXIS WILL RUN SW TO NE THROUGH EASTERN WYOMING. WEAK DISTURBANCES IN SOUTHWEST FLOW ALOFT WILL HELP FIRE OFF ISOLATED THUNDERSTORMS DURING THE AFTERNOON AND EVENING ON BOTH MONDAY AND TUESDAY. RK .WEDNESDAY THROUGH SATURDAY... WILL GO WITH SLGT CHC POPS ACROSS THE SOUTHWEST ZONES AND MOUNTAINS FOR WEDNESDAY AFTERNOON AND EVENING. THEN DRY WEATHER FOR THURSDAY THROUGH SATURDAY AS DRY SOUTHWEST FLOW OVER THE AREA. MOST ENERGY WITH NEGATIVE TILT SHORT WAVE WILL REMAIN NORTHWEST OF THE AREA THURSDAY AND FRIDAY. HOWEVER...FRONT WILL PROBABLY MAKE IT INTO THE NORTHWEST CWFA ON THURSDAY...WITH SOME COOLING AT 700 MB. HOWEVER... GFS PROBABLY COOLING 700 MB TEMPS TO MUCH. WEAK SFC HIGH PRESSURE ACROSS AREA FRIDAY AND SATURDAY. ALSO...500 MB HEIGHTS BACK ON THE RISE BY FRIDAY. MC .RIW...NONE.
WYZ001>020-022>030-111300- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RIVERTON WY 533 AM MDT SUN AUG 10 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING. .DAY ONE...TODAY AND TONIGHT THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THROUGH THE EVENING. RK
The national radar mosaic for the moment the first event began.
1 wildfire. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2003Every state in 2003This day in weather historyWarnings in Wyoming, August 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5334852.